August  2019, 39(8): 4331-4344. doi: 10.3934/dcds.2019175

Follower, predecessor, and extender set sequences of $ \beta $-shifts

Department of Mathematics, University of Denver, C.M.Knudson Hall, Room 300, 2390 S. York St, Denver, CO 80208, USA

* Corresponding author: Thomas French.

Received  November 2017 Revised  January 2019 Published  May 2019

Given a one-dimensional shift $ X $ and a word $ v $ in the language of $ X $, the follower set of $ v $ is the set of all finite words which can legally follow $ v $ in some point of $ X $. The predecessor set of $ v $ is the set of all finite words which can legally precede $ v $ in some point of $ X $. We construct the follower set sequence of $ X $ by recording, for each $ n $, the number of distinct follower sets of words of length $ n $ in $ X $. We construct the predecessor set sequence of $ X $ by recording, for each $ n $, the number of distinct predecessor sets of words of length $ n $ in $ X $. Extender sets are a generalization of follower sets (see [6]), and we define the extender set sequence similarly. In this paper, we examine achievable differences in limiting behavior of follower, predecessor, and extender set sequences. This is done through the classical $ \beta $-shifts, first introduced in [10]. We show that the follower set sequences of $ \beta $-shifts must grow at most linearly in $ n $, while the predecessor and extender set sequences may demonstrate exponential growth rate in $ n $, depending on choice of $ \beta $.

Citation: Thomas French. Follower, predecessor, and extender set sequences of $ \beta $-shifts. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4331-4344. doi: 10.3934/dcds.2019175
References:
[1]

F. Blanchard, $\beta$-expansions and symbolic dynamics, Theoret. Comput. Sci., 65 (1989), 131-141. doi: 10.1016/0304-3975(89)90038-8.

[2]

D. P. Chi and D. Kwon, Sturmian words, $\beta$-shifts, and transcendence, Theoret. Comput. Sci., 321 (2004), 395-404. doi: 10.1016/j.tcs.2004.03.035.

[3]

T. French, Characterizing follower and extender set sequences, Dyn. Syst., 31 (2016), 293-310. doi: 10.1080/14689367.2015.1111865.

[4]

T. French, N. Ormes and R. Pavlov, Subshifts with slowly growing numbers of follower sets, in Ergodic theory, dynamical systems, and the continuing in uence of John C. 506 Oxtoby, volume 678 of Contemp. Math., Amer. Math. Soc., (2016), 175–186.

[5]

T. French and R. Pavlov, Follower, predecessor, and extender entropies, Monatsh. Math., 188 (2019), 495–510, arXiv: 1711.07515. doi: 10.1007/s00605-018-1224-5.

[6]

S. Kass and K. Madden, A sufficient condition for non-soficness of higher-dimensional subshifts, Proc. Amer. Math. Soc., 141 (2013), 3803-3816. doi: 10.1090/S0002-9939-2013-11646-1.

[7] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511626302.
[8]

N. Ormes and R. Pavlov, Extender sets and multidimensional subshifts, Ergodic Theory Dynam. Systems, 36 (2016), 908-923. doi: 10.1017/etds.2014.71.

[9]

W. Parry, On the $\beta$-expansions of real numbers, Acta Math. Acad. Sci. Hungar, 11 (1960), 401-416. doi: 10.1007/BF02020954.

[10]

A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar, 8 (1957), 477-493. doi: 10.1007/BF02020331.

show all references

References:
[1]

F. Blanchard, $\beta$-expansions and symbolic dynamics, Theoret. Comput. Sci., 65 (1989), 131-141. doi: 10.1016/0304-3975(89)90038-8.

[2]

D. P. Chi and D. Kwon, Sturmian words, $\beta$-shifts, and transcendence, Theoret. Comput. Sci., 321 (2004), 395-404. doi: 10.1016/j.tcs.2004.03.035.

[3]

T. French, Characterizing follower and extender set sequences, Dyn. Syst., 31 (2016), 293-310. doi: 10.1080/14689367.2015.1111865.

[4]

T. French, N. Ormes and R. Pavlov, Subshifts with slowly growing numbers of follower sets, in Ergodic theory, dynamical systems, and the continuing in uence of John C. 506 Oxtoby, volume 678 of Contemp. Math., Amer. Math. Soc., (2016), 175–186.

[5]

T. French and R. Pavlov, Follower, predecessor, and extender entropies, Monatsh. Math., 188 (2019), 495–510, arXiv: 1711.07515. doi: 10.1007/s00605-018-1224-5.

[6]

S. Kass and K. Madden, A sufficient condition for non-soficness of higher-dimensional subshifts, Proc. Amer. Math. Soc., 141 (2013), 3803-3816. doi: 10.1090/S0002-9939-2013-11646-1.

[7] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511626302.
[8]

N. Ormes and R. Pavlov, Extender sets and multidimensional subshifts, Ergodic Theory Dynam. Systems, 36 (2016), 908-923. doi: 10.1017/etds.2014.71.

[9]

W. Parry, On the $\beta$-expansions of real numbers, Acta Math. Acad. Sci. Hungar, 11 (1960), 401-416. doi: 10.1007/BF02020954.

[10]

A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar, 8 (1957), 477-493. doi: 10.1007/BF02020331.

[1]

Nathaniel D. Emerson. Dynamics of polynomials with disconnected Julia sets. Discrete & Continuous Dynamical Systems - A, 2003, 9 (4) : 801-834. doi: 10.3934/dcds.2003.9.801

[2]

Ursula Hamenstädt. Dynamics of the Teichmüller flow on compact invariant sets. Journal of Modern Dynamics, 2010, 4 (2) : 393-418. doi: 10.3934/jmd.2010.4.393

[3]

François Blanchard, Wen Huang. Entropy sets, weakly mixing sets and entropy capacity. Discrete & Continuous Dynamical Systems - A, 2008, 20 (2) : 275-311. doi: 10.3934/dcds.2008.20.275

[4]

Johannes Kellendonk, Lorenzo Sadun. Conjugacies of model sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3805-3830. doi: 10.3934/dcds.2017161

[5]

S. Astels. Thickness measures for Cantor sets. Electronic Research Announcements, 1999, 5: 108-111.

[6]

Frank D. Grosshans, Jürgen Scheurle, Sebastian Walcher. Invariant sets forced by symmetry. Journal of Geometric Mechanics, 2012, 4 (3) : 271-296. doi: 10.3934/jgm.2012.4.271

[7]

Piotr Oprocha. Coherent lists and chaotic sets. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 797-825. doi: 10.3934/dcds.2011.31.797

[8]

Arya Mazumdar, Ron M. Roth, Pascal O. Vontobel. On linear balancing sets. Advances in Mathematics of Communications, 2010, 4 (3) : 345-361. doi: 10.3934/amc.2010.4.345

[9]

Rasul Shafikov, Christian Wolf. Stable sets, hyperbolicity and dimension. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 403-412. doi: 10.3934/dcds.2005.12.403

[10]

L. S. Grinblat. Theorems on sets not belonging to algebras. Electronic Research Announcements, 2004, 10: 51-57.

[11]

Todd Fisher. Hyperbolic sets with nonempty interior. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 433-446. doi: 10.3934/dcds.2006.15.433

[12]

Umberto Mosco, Maria Agostina Vivaldi. Vanishing viscosity for fractal sets. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1207-1235. doi: 10.3934/dcds.2010.28.1207

[13]

Roland Hildebrand. Barriers on projective convex sets. Conference Publications, 2011, 2011 (Special) : 672-683. doi: 10.3934/proc.2011.2011.672

[14]

Hiroki Sumi. Dynamics of postcritically bounded polynomial semigroups I: Connected components of the Julia sets. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1205-1244. doi: 10.3934/dcds.2011.29.1205

[15]

Roberta Fabbri, Sylvia Novo, Carmen Núñez, Rafael Obaya. Null controllable sets and reachable sets for nonautonomous linear control systems. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1069-1094. doi: 10.3934/dcdss.2016042

[16]

Koh Katagata. Quartic Julia sets including any two copies of quadratic Julia sets. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 2103-2112. doi: 10.3934/dcds.2016.36.2103

[17]

Dietmar Szolnoki. Set oriented methods for computing reachable sets and control sets. Discrete & Continuous Dynamical Systems - B, 2003, 3 (3) : 361-382. doi: 10.3934/dcdsb.2003.3.361

[18]

Adriano Da Silva, Christoph Kawan. Invariance entropy of hyperbolic control sets. Discrete & Continuous Dynamical Systems - A, 2016, 36 (1) : 97-136. doi: 10.3934/dcds.2016.36.97

[19]

Carlos Arnoldo Morales, M. J. Pacifico. Lyapunov stability of $\omega$-limit sets. Discrete & Continuous Dynamical Systems - A, 2002, 8 (3) : 671-674. doi: 10.3934/dcds.2002.8.671

[20]

Luiz Henrique de Figueiredo, Diego Nehab, Jorge Stolfi, João Batista S. de Oliveira. Rigorous bounds for polynomial Julia sets. Journal of Computational Dynamics, 2016, 3 (2) : 113-137. doi: 10.3934/jcd.2016006

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (55)
  • HTML views (58)
  • Cited by (0)

Other articles
by authors

[Back to Top]